Schizophrenia.com

Weight gain on atypical AD

I have been prescribed Mirtazapine 50mg

This drug causes weight gain

My pdoc reckons that it’s driven by appetite - so my question is, if I don’t change my diet will I not put on weight?

There is a historical thing with me putting on lots of weight on Olanzapine, and I will not tolerate weight gain in any form.

I am setting a limit of 2 kilos, and if this gets breached, I will come off it. Will it come to this if the above happens?

this is a major problem, playing around with meds.

I would suggest green tea for fat burning.

2 kilos is nothing. Unless you out on 10kg or more there’s really not much reason for concern.
2kg isn’t even visible. Wouldn’t you rather be functional on meds than thin and sick?

The trouble is these doctors think they can ‘rescue’ or ‘save’ people from their perceived idea of what the suffering is.

I just got told taking this was a wise decision.

Before my old pdoc retired, I was on one AP and one benzo

Now I take 8 meds from the psych.

Tried to get this point across and I just get told about the idea of getting the cocktail of meds right.

1 Like

In my experience, my appetite did not change at all on risperidone. In fact, I had bad nausea and ended up eating way less. I still gained 30 lbs in a month before my doc switched me. I think some doctors like to say the weight gain is all behavioral, when the truth is they don’t actually know what causes it.

2 Likes

I need to be strict.

This is what I fear

:confused:

1 Like

I think it is fine to have a line in the sand that you will not cross with regard to side effects. I personally think 2 kg is a bit strict, as I vary by that amount just depending on whether it has been a particularly hot day, but you need to be able to balance your physical and mental health. There are other ADs to try if that one causes weight gain.

He said we’re running out of options, and then quickly tried to say oh but we can try other things. Not filling me with much confidence tbh…

The only reason I accepted this med was because it has been sold to me as being able to help depression, anxiety and sleep.

I am taking his advice and reassurance on this occasion, but time will tell. Hopefully my physical work and the gym opening in a month might stop it. And if I don’t change what I eat, this might work - never tried before.

The pregabalin was also supposed to have weight gain as a side effect, but this did not happen, so I have some hope however little.

2 Likes

Ah yes. I also told him the observation from @ninjastar and @MrSquirrel about weekends causing big problems. The doctor is aware of this now if he wasn’t explicitly before.

Not sure what he will do. He just asked me if it was because I was losing the structure I get during the week from work or not. I said I guess that’s the explanation

1 Like

You never know until you try it. Depakote is known for weight gain, but for unknown reasons I was the thinnest I’ve ever been the whole 6 months I was on it.

I hope it’s not too vain to want to keep my weight down

It has been an issue for me for a long time.

Finally I am a healthy weight again, and I am not letting meds reverse the progress.

I get very self-conscious about my weight, and borderline obsessive about checking my weight and I have a very insecure body image. It’s not healthy, and this is really the first time I admit to that this bluntly to anyone

It’s weird how these things work. Such a gamble

1 Like

This is probably worth keeping an eye on.

are you still on sertraline @Joker ?

Hey, no he said come off the Sertraline as it was giving me insomnia

I am supposed to replace it with Mirtazapine.

Have another thread. I am refusing this medication and rejecting the Depression as a Dx

1 Like

yea i get depressed too but i think it’s something that goes together with the sz… i don’t think i got depression as a dx either… i think the sz causes it.

I was on mirtazapine in the past too but i don’t know why i was taken off it… i think it was when they tried to taper my meds down and eventually i got put on sertraline then…

I do too.

Have found if I take a break and isolate myself for a few days to sleep and recharge, I feel much better

My problem I have isolated to burnout, which is what I think causes the main problem other than SZ

1 Like